Antacids Cause Deadly Stomach Bug

Share Article

A new stomach bug is killing patients in hospitals. But it's also caused by over-the-counter antacids for indigestion, a new study has discovered.

There's a new stomach bug that is proving fatal among our elderly — and it could be caused by over-the-counter antacids.

The campaigning health journal, "What Doctors Don't Tell You," has reported that indigestion pills freely available in drug stores could be a cause of the stomach bug Clostridium difficile.

Cases of C difficile infection have already been reported in regions of the USA, and in the Canadian province of Quebec.

The bug seems to mainly affect people aged older than 65, and it can cause diarrhea, serious illness, and it can even be fatal in extreme cases. The micro-organism is resistant to heat, alcohol and stomach acids.

The bug is also running rampant through hospitals, especially in the UK. More than 44,000 people were infected in UK hospitals last year, and its spread has been blamed on poor hygiene standards, and inappropriate therapies to treat it.

The situation could be even worse than reported. Researchers fear that hospitals are seriously under-reporting incidents of the bug because they are trying to restore public confidence following the outbreak of another killer bug, MRSA, in Britain's hospitals.

Despite an improvement in hygiene at hospitals, the MRSA bug still kills around 900 patients in British hospitals every year.

Doctors are also at a loss as to how to treat the new C difficile bug. Researchers say that antibiotics are being given inappropriately, and they are not proving to be effective against the new bug.

"It seems extraordinary that a major side effect to one of the most popular drug groups has only now come to light," said What Doctors Don't Tell You spokesman Bryan Hubbard.

"This of course suggests that antacids have always allowed the bug to flourish, but the usual effects of diarrhea have just been put down to general stomach problems the patient had already," Hubbard said. Because of this, it may be impossible to prove a definitive link between the drug and the bug.

The possibility of a link was mooted by researchers, who published their findings before Christmas in the prestigious medical journal, "Journal of the American Medical Association (JAMA)."

###

Share article on social media or email:

View article via:

Pdf Print

Contact Author

Bryan Hubbard
WDDTY LTD
44-208-971-1653
Email >
Visit website